Q. I have Sjogren's syndrome with shortness of breath and increased heart rate. What should I do?

Answered by
Dr. Amolkumar W Diwan
and medically reviewed by Dr. Vinodhini. J
Published on Jan 26, 2020

Hello doctor,

According to my doctor, I have Sjorgen's syndrome. My big issue is that at times I have shortness of breath and it comes and goes. It used to happen not too often years ago, but now it happens every other month. Last year, I had to be hospitalized due to my racing heart which went to the 180 bpm and no one knew the cause of it. My pulmonologist prescribed me Qvar and I take it daily. My symptoms are starting again where I get so tired even to eat while sitting (at rest). What should I do?

Dr. Amolkumar W Diwan

Allergy Specialist Pulmonology (Asthma Doctors)
#

Hello,

Welcome to icliniq.com.

From your description, it is clear that you have confirmed Sjogren's syndrome. Unfortunately, it is a chronic autoimmune disorder and treatment options are very limited. The treatment is only symptomatic and supportive in the sense that whatever symptoms you have we intend to alleviate those symptoms. But no definitive treatment is effective in the long run.

As you said, you experience shortness of breath on exertion it suggests that your airways and lungs are probably affected by the disease. So it is our first aim to detect up to what extent is the lung involvement by doing various tests. The characteristics of the disease is dryness of various mucous membranes and dryness of airways, which leads to further symptoms like cough, bronchitis or bronchiolitis and bronchial hyperresponsiveness. Pulmonary Hypertension can set in in the long run. So keep watch on it by regular 2D echo test of heart for PAH (pulmonary hypertension). Also, keep watch on various complications of the disease.

Corticosteroids and immunosuppressive treatment have shown some promise but it is not void of side effects. Qvar (Beclomethasone dipropionate) inhaler will alleviate your cough and breathlessness. But it is better if you take Fluticasone plus Formoterol inhaler twice daily along with spacer. Also, taking Levosalbutamol and Ipratropium inhaler for emergency use is also advised. Immunosupressive tablets like Cyclosporine can be taken under your physician observation. Overall total treatment is symptomatic.

I hope this helps.


Was this answer helpful?

 | 

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Does my symptoms point towards autoimmune disease?

Query: Hello doctor,Based on the following, do I have an autoimmune disease:An overall feeling of sickness.Irregular heartbeat sometimes.Swollen and painful joints.Swollen legs, ankles, fingers, and toes.Headaches sometimes.Shortness of breath.Psoriasis arthritis.Visual problems, burning, itching, very dry...  Read Full »

Shortness of breath and chest pain after breathing in steam

Query: Hello doctor, I am a 26 year old male weighing in 185 and 5'9". I do not take any medications. I am worried if I am at risk of any complications after having breathed in some steam/air at about 350 F. I was covering a pot roast I had just taken out of the oven when I accidentally took a breath of it...  Read Full »

Shortness of breath and anemia

Query: Hello doctor, I have: Shortness of breath and ongoing anemia since giving birth. Bruising stomach, right arm and behind the chest. Painful legs. I am attaching files.  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Pulmonologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.